Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 4, NWS Pocatello, ID

April 15, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at Apr 15, 2021, 3:08 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at Apr 15, 2021, 7:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2021, 3:08 AM MDT (09:08 UTC)
In effect from
Apr 15, 2021, 7:00 AM MDT
Expired
Apr 15, 2021, 7:00 PM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS75 KPIH 150908
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
308 AM MDT Thu Apr 15 2021

IDZ054-160100-
/O.NEW.KPIH.LW.Y.0004.210415T1300Z-210416T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
308 AM MDT Thu Apr 15 2021

...LAKE WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
MDT THIS EVENING...

* WHAT...North winds 10 to 15 mph expected.

* WHERE...American Falls Reservoir.

* WHEN...From 7 AM this morning to 7 PM MDT this evening.

* IMPACTS...Strong northeast winds and rough waves will create
  hazardous conditions for small craft on the reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
776 
WWUS75 KPIH 151957
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
157 PM MDT Thu Apr 15 2021

IDZ054-160100-
/O.CON.KPIH.LW.Y.0004.000000T0000Z-210416T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
157 PM MDT Thu Apr 15 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...North winds 10 to 15 mph with gusts to 18 mph expected.

* WHERE...American Falls Reservoir.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Strong northeast winds and rough waves will create 
  hazardous conditions for small craft on the reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
369 
WWUS75 KPIH 160110
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
710 PM MDT Thu Apr 15 2021

IDZ054-160215-
/O.EXP.KPIH.LW.Y.0004.000000T0000Z-210416T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
710 PM MDT Thu Apr 15 2021

...LAKE WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish and the lake wind advisory was
allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Apr 14, 2:20 PM MDT, 12 hours 48 minutes earlier.

Area forecast discussion, Apr 14, 2:20 PM MDT, 12 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 PM MDT Wed Apr 14 2021

.SHORT TERM...Tonight through Friday night. Upper low centered
over northeast Nevada per satellite imagery this afternoon. Broad
swath of precipitation shifting north through Oregon and wrapping
around the low. Most of the precipitation falling as snow over
higher elevation areas. Working into the Snake Plain, surface
dewpoint depressions are rather steep, so it has had a difficult
time making it to the surface in many places, though there has
been just enough dynamics in other places to overcome steep
depressions. Most of the snowfall has accumulated in the southeast
corner, south of US26 and east of I-15. As upper low migrates
eastward overnight, expect the wrap-around precipitation to
continue, with most of the impact in the eastern highlands. Models
are still struggling to pin down precipitation and snowfall
amounts, and the latest runs have trended back down to the lower
ends of the probabilistic range again. That said, best
precipitation likely to occur through mid-day Thursday as upper
low grazes by to the south, and there is still quite a bit of
uncertainty on amounts. Low doesn't completely shift away until
late Friday, so ongoing light showers will remain possible
especially across the southeast. Upper trough weakens but remains
draped generally across Utah through the remainder of the short
term period, with upper ridge beginning to fold into East Idaho
from the north through Friday night. DMH

.LONG TERM...
Generally low-impact weather expected in the extended forecast
period. By Saturday morning, upper-low will be far enough east to
where the area should be precip-free for a few days as upper-level
ridging builds overhead. Temps will be seasonal Saturday before
increasing to above climatological norms Sunday and into the early
part of the work week. Expect daytime highs to reach into the 60s in
the lower elevations from Sunday into beyond. Only wrinkle in the
forecast is the uncertainty in the Mon/Tue timeframe where models
continue to show a shortwave potentially moving out of Canada.
Placement of this feature continues to vary from run-to-run in
global guidance. Ensembles show quite a temperature spread potential
so confidence in temps Mon/Tue is low. For now, will continue with
NBM forecast which also features low-end PoPs mainly across the
higher-terrain with this feature. Seems reasonable and until greater
certainty exists, there is no reason to deviate from it. McKaughan

&&

.AVIATION...
Upper-low over the region will bring prolonged low clouds, rain/snow
and wind to the area. So far today, precip has been rather
uneventful at terminals other than some brief light snow at KBYI.
For the rest of the afternoon and evening, hi-res guidance shows
areas of rain/snow showers impacting all terminals but they vary
with respect to timing and duration. This leads to a generally low-
confidence forecast. That being said, confidence is a bit higher
with the potential for some MVFR cigs during the overnight so those
have been included everywhere but KSUN. Localized reductions to
MVFR/IFR seem likely with any RA/SN but given the low confidence, do
not have any tempos for the time being and future amendments will be
likely based on radar trends over the next few hours. McKaughan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT this evening for IDZ054.

&&

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.